Legal Review & Commentary

Negligent pre-op leads to $2.5 million settlement

By Jan J. Gorrie, Esq., and Blake Delaney, Summer Associate
Buchanan Ingersoll Professional Corp., Tampa, FL

News: A man suffering from a blockage in the main artery of his leg underwent femoral bypass surgery at a local hospital. Although he suffered from a disease causing a reduction in his normal blood flow, medical staff failed to determine whether the man’s underlying condition would prevent him from undergoing surgery. After surgery, the nursing staff inadvertently administered 10 times the amount of heparin ordered, which caused him to bleed excessively. During a second procedure to determine the cause of the bleeding, the nursing staff administered a toxic dose of heparin, and the man died soon thereafter. After filing suit, the plaintiff settled with the hospital and physicians for $2.5 million.

Background: Complaining of pain, the 53-year-old man was admitted to a local hospital. Upon examination, doctors discovered a blockage in the main artery of his leg. Two days after being admitted, a vascular surgeon scheduled a femoral bypass surgery, during which the surgeon would attempt to provide a blood supply to the patient’s lower leg by using another leg vein to bypass the blockage.

Prior to surgery, the hospital learned that the patient suffered from peripheral vascular disease. A buildup of plaque in the arteries outside his heart was reducing the normal flow of blood and depriving various extremities of necessary oxygen. Nevertheless, the hospital’s medical staff failed to perform a stress test or any other cardiac diagnostic testing to determine whether the man’s cardiac function would be sufficient to withstand the femoral bypass surgery. The surgery proceeded as scheduled.

The vascular surgeon performed the bypass surgery without any problems or complications. Afterwards, the surgeon gave his usual orders for nurses to administer 2,500 units of heparin, a naturally produced anticoagulant, every eight hours continuously. However, the medical staff misread the medication instructions and began administering 25,000 units of heparin every eight hours. The excessive dosage caused the patient to continually bleed, reduced his urine output to zero, and increased his heart rate to more than 130 beats per minute. By the next morning, the man was experiencing abdominal pain and his hemoglobin and hematocrit levels were low. The vascular surgeon called a nephrologist and cardiologist to examine the patient, but none of them could determine the cause of the man’s symptoms. The surgeon did not consider that his orders were not followed with respect to the heparin administration.

Later that evening, a second surgeon scheduled an exploratory laparotomy to examine the man’s abdominal organs. In preparing the patient for the procedure, the hospital’s nursing staff again misinterpreted the vascular surgeon’s orders and administered 25,000 units of heparin. During the exploratory laparotomy, the surgical team recognized the profound and serious bleeding, but none of them could determine the cause. Ten hours later, the second surgeon completed the procedure and the man was transferred to the recovery unit. While in recovery, he died from a coronary thrombus, a blood clot that had totally blocked the blood supply to his heart muscle.

The patient’s estate filed a lawsuit alleging negligence against the hospital, the vascular surgeon, and the surgeon who performed the exploratory laparotomy. The plaintiff principally alleged that the defendants’ failure to adequately perform a preoperative cardiac work-up and their negligent administration of toxic levels of heparin caused the decedent’s death. The hospital admitted that the nurse, acting as an agent of the hospital, breached the relevant standard of care in administering 10 times the amount of heparin ordered, but the hospital denied that the nurse’s conduct had any effect on the patient’s ultimate death. The matter proceeded to trial, but after the jury was selected, the parties settled for $2.5 million. The hospital and the vascular surgeon agreed to pay $1.5 million, and the second surgeon contributed $1 million.

What this means to you: "With knowledge that the patient had peripheral vascular disease and thus, a buildup of plaque restricting the blood flow to his arteries, it would seem logical to determine whether this disease process included his cardiac arteries. Unless emergent surgery was needed for the blockage in his femoral artery, a basic cardiac work-up should have been done prior to surgery. This could have allowed preventative steps to be taken during surgery and in the postoperative course. While it may not have affected the outcome of this case, lack of such a work-up set the stage for the claim of suboptimal care," says Cheryl Whiteman, RN, MSN, HCRM, clinical risk manager for Baycare Health System in Clearwater, FL. "The surgeon would expect the nursing staff to administer the anticoagulants as ordered. However, recent literature is replete with examples of how erroneous orders or orders that are not clearly written are all too often misinterpreted by nurses and pharmacists."

It is errors such as these that have lead many hospitals and health systems to explore e-prescribing and other e-pharmacology information systems to curtail untoward incidents relating to handwriting, dosage, and drug name. Ideally, such e-systems would have eliminated the numeric error in the first place or would have caused the numeric error to have been flagged somewhere in the system — both prior to administration of the drug overdose to the patient at hand. However, not all facilities have the financial means to engage and employ the latest technology, but there are ways in which such errors can be mitigated.

"A root-cause analysis or similar process review should be conducted to evaluate the physician’s order and determine how it was implemented," says Whiteman. "The key questions that should be raised in such process include: Did a pharmacist review the order? Did the nurses question that the order they interpreted was for a very high dose of heparin? Were nurses allowed to mix anticoagulant drips? Alternatively, are premixed bags available? And, finally, are vials with large amounts of anticoagulants available on nursing or critical care units? The process review should reveal how this error was allowed to occur. The next challenge would be to implement changes that would prevent such an event from happening again. Certainly the knowledge of the nursing staff in regards to anticoagulation therapy needs to be assessed and an educational program provided as indicated.

"Another issue relates to the monitoring of a patient on anticoagulation therapy. It would be expected that the patient’s anticoagulation status be monitored at regular intervals. If the appropriate laboratory tests been done and monitored, the staff should have been alerted to a sharp increase in coagulation times. The lab should have criteria for critical values that are reported immediately to a caregiver who can act upon the information. In the absence of such a methodology, the risk manager would need to work with involved departments to urgently implement a process to address potentially life-threatening situations. Certainly, the patient’s lack of urine output should have triggered some investigation as to the underlying cause," adds Whiteman.

"While it made sense to involve a cardiologist and nephrologists in this patient’s care, based on the presenting symptoms after the first surgery, it would appear that attention to low hemoglobin and hematocrit levels would indicate bleeding. This development warranted anticoagulation studies, assuming they weren’t being done already, thus alerting them to significant anticoagulation," she states.

"It is events such as this one have prompted the Joint Commission on Accreditation of Healthcare Organizations to enact National Patient Safety Goals in regards to the use of abbreviations, handwriting, and critical lab results," concludes Whiteman.

Reference

• Cook County (IL) Circuit Court, Case No. 98 L 7257.